Lake Huron, 2020

Marine Thunderstorm Wind in Lake Huron, July 26, 2020

July 26, 2020 · NWS APX · 1 event in 1 county or zone

Thunderstorms moved off of northeast lower Michigan, producing strong wind gusts near Oscoda.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms moved off of northeast lower Michigan, producing strong wind gusts near Oscoda.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 26, 9:26 AM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 26, 9:26 AM EST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1026 AM EDT Sun Jul 26 2020

.UPDATE...
Issued at 1025 AM EDT Sun Jul 26 2020

Busy morning already with very heavy rainfall/training
thunderstorms across Eastern Upper Michigan.

Low amplitude upper level ridge sits across the western Great
Lakes this morning. Surface boundary stretches from central Lake
Superior down through western Wisconsin into Nebraska. Low level
moisture/instability axis (monsoonal plume of moisture) ahead of
the boundary has most definitely pressed into the northern/western
reaches of the CWA this morning. Along with a 20 to 30 knot
westerly low level jet parallel to the axis and PWAT values
topping 2 inches across that area, produced a nice corridor of
very heavy rainfall/embedded thunderstorms across Eastern Upper
Michigan. KANJ ASOS has reporting nearly 2.5 inches of rain in the
last few hours and KAPX radar estimates show a few bullseyes of
over 3 inches...prompting a couple flash flood warnings.

Low level jet appears to be weakening at this juncture with
showers/storms across that area on the downtick. But there are
additional convective cells already popping across NW Lower
Michigan and tip of the mitt along the advancing moist plume.

Somewhat active weather is on tap over the next 18 to 24 hours or
so. Monsoonal moisture axis will continue to spread across the
region this afternoon through tonight, while upstream boundary
slowly makes it's way through late tonight into Monday morning.
Outside of the ongoing showers across the northern sections of
the CWA into northern Wisconsin, with further heating and
destabilization (MLCAPE values climbing to between 1K and 2K J/Kg
across Northern Lower), additional shower/thunderstorm development
is likely along a long corridor from Lower Michigan back into
southern Wisconsin/Iowa along anticipated differential heating
boundary and/or old outflow. Stronger mid level flow/some
semblance of low-mid level bulk shear will reside across the
northern lakes with weakening flow/shear the further south you
get. Nonetheless, given the degree of instability and some drier
sub-cloud layers/DCAPE potential, a marginal severe storm threat
will exist across Northern Lower Michigan this afternoon/evening
as highlighted in latest SPC Day One.

&&

.NEAR TERM...(Today through Tonight)
Issued at 328 AM EDT Sun Jul 26 2020

Impactful weather: Numerous showers and scattered thunderstorms.
There is a slight chance for a severe storm in the GTV Bay region
this afternoon and early this evening, with localized damaging wind
gusts being the primary threat. Also, locally heavy rainfall is also
possible.

Pattern synopsis and forecast:

Upper level ridging was flattening over the Great Lakes early this
morning, due to shortwave activity from the upper Mississippi valley
and nrn Plains working eastward, along and north of a cold front and
now more ill-defined pre-frontal trough in that region. This
shortwave activity was working with a 1-8-2.4" PWAT air mass in an
environment of waning instability, but MUCAPES still running several
hundred j/kg across eastern Lake Superior, to as much as 1-2k j/kg
back in Wisconsin, where the majority of the lightning/storms were
occurring. Here in nrn Michigan, we are still in the process of
moistening and destabilizing the atmosphere, especially in eastern
upper, ahead of the pre-frontal trough. Skies were increasing in
cloudiness there, while skies were still mostly clear in nrn lower.

The pre-frontal trough will work it's way through nrn lower today,
followed by the actual cold front that crosses late tonight. The air
mass will continue to moisten and destabilize ahead of these
features, and diurnal destabilization will lead to 800-1600j/kg,
greatest instability mainly across NW/far nrn lower/eastern upper
this afternoon and early this evening. Scattered to numerous showers
and storms are expected today and this evening with the pre-frontal
trough and favorable air mass, with no cap to prevent an earlier
convective development. 0-6km effective shear is a measly 25 knots
(30kts around the GTV Bay region), so storms are not expected to
be too organized. Also, WBZ heights are way high to around 15kft
for the computed amount of instability to sustain a strong enough
updraft for a large hail threat. However, the large PWATs can lead
to locally heavy rainfall and possible microbursts with localized
damaging winds. There is a marginal threat for the localized
damaging winds sneaking into the GTV Bay region for this afternoon
and early evening (maybe due to the slightly better effective
shear, and this will be highlighted in the HWOAPX.

The instability wanes through the night while the cold front crosses
late tonight. There will still be additional showers anticipated,
but the thunder strength and severe threat will diminish. Behind the
front, sfc dew points will be on the way down with less humid and
not as warm weather anticipated through the day Monday (more on that
below).

Highs today will range from the middle 80s in eastern upper, to the
lower 90s across much of NE lower. Lows tonight will range from the
lower half of the 60s in western Chip/Mack counties, to the upper
60s to lower 70s in nrn lower.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 328 AM EDT Sun Jul 26 2020

...Heat and Humidity Abating...

High Impact Weather Potential...Low to Moderate.

Forecast Concerns...Heavy rainfall possible Monday.

The surface cold front will continue to progress across northeast
lower in the morning likely resulting in more showers and possibly a
thunderstorm or two across portions of northern lower. The potential
for heavy rainfall continues as precipitable water values start off
the day between 1.5 and 2 inches before diminishing to about 0.75
inches by late in the day. Drier air filters into eastern upper in
the morning and eventually into northern lower by mid to late
afternoon. Moisture then increases a little after that as an upper
level trough across northeast Ontario drops slowly southeast. This
will lead to small chances for a few instability driven showers
Tuesday afternoon and evening. Turning cooler and less humid Monday
with highs ranging from the upper 70s north to the mid 80s
northeast. Highs Tuesday ranging from the mid 70s to low 80s. Lows
Monday night mainly in the cooler mid and upper 50s.

.LONG TERM...(Tuesday night through Saturday)
Issued at 328 AM EDT Sun Jul 26 2020

...Seasonal Temperatures...

High Impact Weather Potential...Low.

The upper level trough will continue to linger off to our northeast
through Wednesday. This will lead to a slight chance for a couple
instability driven showers Wednesday (pm and eve). Upper level
ridging then establishes itself across the region for the remainder
of the period which is expected to result in rain-free
conditions. Temperatures will be near seasonal late July levels
then likely warm to a few degrees above normal to start off
August.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 618 AM EDT Sun Jul 26 2020

Warmer and more humid air continues to fill into nrn Michigan, ahead
of sfc troughing that crosses today, which will be followed by a
cold front late tonight into Monday. This will result in scattered
to numerous showers and thunderstorms over the TAF period. VSBY
restrictions will come with heavier periods of precipitation, and
skies will be increasing in cloudiness, with CIGS potentially
dropping to MVFR today through tonight with some areas of IFR late
tonight.

SW winds ahead of the low level troughing are likely to be gusty
today, with directions switching to out of the NW late tonight for
PLN/TVC/MBL.

&&

.MARINE...
Issued at 328 AM EDT Sun Jul 26 2020

Warmer and more humid air continues to fill into nrn Michigan, ahead
of sfc troughing that crosses today, which will be followed by a
cold front late tonight into Monday. This will result in scattered
to numerous showers and thunderstorms, which will depart eastern
upper and Lake Michigan Monday morning, and Lake Huron by Monday
evening. Severe storms are not expected.

Could be a few low end advisory SW wind gusts through daybreak, but
slightly stable conditions over the Great Lakes will keep speeds in
check. Winds will back from out of the SW to out of the NW, late
tonight into Monday as the cold front crosses. with no further
threat of advisory level wind speeds.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...BA
NEAR TERM...SMD
SHORT TERM...AS
LONG TERM...AS
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Jul 26, 9:33 AM EST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1033 AM EDT Sun Jul 26 2020

MIZ016>018-020>036-041-042-086>088-095>099-271000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1033 AM EDT Sun Jul 26 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Additional thunderstorms are expected this afternoon and evening.
A few storms may be severe, particularly across Northern Lower
Michigan, with damaging winds the primary threat. Locally heavy
rain is also expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and isolated thunderstorms, possibly containing heavy
rainfall, are possible Monday across parts of northern lower
Michigan.

A slight chance of thunderstorms returns Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-271000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1033 AM EDT Sun Jul 26 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected, mainly this
afternoon and evening. A few storms may be severe with damaging
winds being the primary threat, in portions of Grand Traverse Bay
and the nearshore waters south of the Manitou Islands.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and isolated thunderstorms, possibly containing heavy
rainfall, are possible Monday across parts of northern lower
Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jul 26, 7:21 AM EST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Gaylord MI
821 AM EDT Sun Jul 26 2020

MIZ086-087-095-261315-
Western Chippewa-Western Mackinac-Central Chippewa-
821 AM EDT Sun Jul 26 2020

...A LINE OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT CHIPPEWA
AND MACKINAC COUNTIES...

At 815 AM EDT, radar indicated an area of very heavy rainfall and
embedded thunderstorms along a line extending from 39 miles north of
Drummond Island back through Hulbert. Movement was east at 30 mph.

Very heavy rain with localized flooding can be expected across this
area over the next few hours.

Locations impacted include...
Sault Ste. Marie, Point Iroquois, Kinross, Bay Mills, Rudyard,
Dafter, Trout Lake, Hulbert, Brimley State Park, Bayview Campground,
Strongs, Brimley, Eckerman, Donaldson, Fibre, Raco, Barbeau, Sugar
Island, McCarron and Mackinaw Lake.

Do not drive your vehicle through flooded roadways.

LAT...LON 4657 8498 4655 8491 4651 8489 4649 8480
      4653 8465 4646 8455 4645 8448 4651 8438
      4649 8427 4653 8421 4653 8413 4651 8411
      4641 8415 4632 8411 4627 8411 4615 8535
      4625 8536 4625 8524 4657 8523 4659 8498
TIME...MOT...LOC 1215Z 261DEG 42KT 4656 8347 4639 8516

adam
Local storm report, Jul 26, 10:04 AM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1104 AM EDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HEAVY RAIN       1 S SAULT STE. MARIE    46.47N 84.37W
07/26/2020  M2.23 INCH       CHIPPEWA           MI   AWOS

            AWOS STATION KANJ SAULT STE MARIE -
            MUNICIPAL AIRPORT.

0820 AM     HEAVY RAIN       2 E SAULT STE. MARIE    46.49N 84.32W
07/26/2020  M1.94 INCH       CHIPPEWA           MI   COCORAHS

            COCORAHS STATION MI-CP-14 SAULT STE. MARIE
            2.2 E.

0800 AM     HEAVY RAIN       2 W SAULT STE. MARIE    46.49N 84.40W
07/26/2020  M1.94 INCH       CHIPPEWA           MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION SSMM4 SAULT STE.
            MARIE.

1013 AM     HEAVY RAIN       1 E GARNET              46.15N 85.27W
07/26/2020  M1.09 INCH       MACKINAC           MI   MESONET

            MESONET STATION REXM4 1 WNW REXTON.

1004 AM     HEAVY RAIN       4 WSW RACO              46.36N 84.80W
07/26/2020  M1.06 INCH       CHIPPEWA           MI   MESONET

            MESONET STATION RACM4 4 W RACO.

&&

The radar

The NCL Michigan radar (KAPX), 122 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
July 26, 12:58 PM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, 1.5 mi NNE of Oscoda
Measured
39 kt (45 mph) measured gust
Reported by
AWOS
Coordinates
44.439, -83.317

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2020Every state in 2020This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913372.